Abington Jefferson Health, Abington, PA
Copyright 2016, American College of Chest Physicians. All Rights Reserved.
SESSION TITLE: Fellow Case Report Poster - Obstructive Lung Disease
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM
INTRODUCTION: Heparin-induced thrombocytopenia (HIT) creates a pro-thrombotic state (3). Thrombosis occurs in about 50%, commonly venous, and is the presenting finding in about 25% of patients (1). Pulmonary embolism (PE) is the most common life-threatening event (2). Significant saddle PE and major bleeding may cause hemodynamic instability, presenting both a diagnostic and management dilemma.
CASE PRESENTATION: A 76 year old female was brought to the intensive care unit after a syncopal episode with systolic blood pressure in 70s, heart rate in 100s and hemoglobin of 7g/dl. She has active vaginal bleeding from endometrial neoplasm and had a small lacunar infarct about 2 weeks prior. On examination she was lethargic, tachycardic and hypoxic. Her active bleeding was considered the cause of her hemodynamic instability. About 6 hours later she was still unstable despite 9L of fluids and 4 packed red cell transfusions, and complained of worsening dyspnea. The shock was out of proportion to the blood loss and her hemoglobin was stable. Echocardiogram showed evidence of right heart strain and a chest computed tomography confirmed presence of significant saddle PE. After discussions with patient and family by all care givers, she got lytic therapy which was contraindicated in this setting. There was return of hemodynamic stability although she was bleeding requiring more transfusions. Meanwhile her platelet count had dropped by >50%, she tested positive to HIT antibody and was started on Argatroban following lytic therapy with transition to Coumadin. She eventually had hysterectomy.
DISCUSSION: Thrombolytic therapy for acute unstable PE accelerates clot lysis and leads to early hemodynamic improvement. Our patient had life threatening PE resulting from HIT, but also worsening vaginal bleeding initially thought to be the cause of her hemodynamic instability.Surgical embolectomy is an alternative that was decided against.This case highlights the importance of exploring a broad differential even in the presence of an obvious cause. In addition, it presents a management dilemma as lytic therapy is contraindicated in this context. Our approach to her management was treatment to preserve life at the expense of preventing a known remediable complication of therapy.
CONCLUSIONS: Thrombolytic therapy can be done successfully in a hemodynamically unstable patient with HIT induced PE and active bleeding if embolectomy is not an option.
Reference #1: Linkins LA, Dans AL, Moores LK, Bona R, Davidson BL, Schulman S, Crowther M. Treatment and prevention of heparin-induced thrombocytopenia: Antithrombotic Therapy and Prevention of Thrombosis. Chest. 2012;141(2 Suppl):e495S.
Reference #2: Warkentin TE, Kelton JG. A 14-year study of heparin-induced thrombocytopenia. Am J Med. 1996;101(5):502.
Reference #3: Levy JH, Hursting MJ. Heparin-induced thrombocytopenia, a prothrombotic disease. Hematol Oncol Clin North Am. 2007;21(l):65-88
DISCLOSURE: The following authors have nothing to disclose: Chukwunweike Nwosu, Abesh Niruola, Shaili Nepal
No Product/Research Disclosure Information
Become a CHEST member and receive a FREE subscription as a benefit of membership.
Individuals can purchase this article on ScienceDirect.
Individuals can purchase a subscription to the journal.
Individuals can purchase a subscription to the journal or buy individual articles.
Learn more about membership or Purchase a Full Subscription.
Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited:
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a reminder to the email address on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.